Advertisement
YOU ARE HERE: LAT HomeCollections

Consumer Briefs / Health

Body-building product warning

August 02, 2009|TIMES STAFF AND WIRE REPORTS

The Food and Drug Administration has issued a public health advisory warning consumers to stop using body-building products that are marketed as containing steroids or steroid-like substances.

The FDA has received reports of "serious adverse events" associated with the use of these products, including liver injury, stroke and kidney failure.

The agency advised consumers to stop ingesting body-building products -- no matter who is the manufacturer -- that claim to contain steroid-like substances or to enhance or diminish androgen-, estrogen- or progestin-like effects in the body.

The agency also issued a warning letter to American Cellular Laboratories Inc. of San Francisco for marketing and distributing body-building products containing synthetic steroid substances, including TREN-Xtreme and MASS Xtreme. Although these products are marketed as dietary supplements, they are actually unapproved and misbranded drugs, the FDA said.

The agency has received five adverse-event reports, including serious liver injury, in men taking products marketed as dietary supplements by American Cellular Laboratories. Some of the cases resulted in hospitalization, but there were no reports of death or acute liver failure.

Advertisement
Los Angeles Times Articles
|
|
|